Michigan, 2011

Winter Storm and Winter Weather in Michigan, March 22 to 23, 2011

March 22 to 23, 2011 · NWS MQT · 3 events in 3 counties and zones

Low pressure tracking eastward through the Lower Great Lakes brought significant heavy wet snow to south central Upper Michigan. With a strong high pressure system centered over Ontario providing very dry air across Lake Superior and northern Upper Michigan, there was a very sharp snowfall gradient between the heavy snow and no snow at all.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Low pressure tracking eastward through the Lower Great Lakes brought significant heavy wet snow to south central Upper Michigan. With a strong high pressure system centered over Ontario providing very dry air across Lake Superior and northern Upper Michigan, there was a very sharp snowfall gradient between the heavy snow and no snow at all. The pressure difference across the area also resulted in gusty east winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 22, 7:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 7:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
925 PM EDT TUE MAR 22 2011

.UPDATE...

SIGNIFICANT CHG TO PREVIOUS FCST AS DRY AIR ASSOCIATED WITH HI PRES
IN ONTARIO IS PUSHING STEADILY SWWD AS SHOWN BY SHORT TERM H95-85
SPECIFIC HUMIDITY FCSTS FM THE LATEST NAM/GFS AND CURRENT OBS. IN
FACT...EVEN THE LO CLDS ARE DSPTG OVER THE N IN AREAS IMPACTED BY
UPSLOPE ENE WIND. AS OF 01Z...NO SN HAS DVLPD ANYWHERE IN UPR
MI...EVEN NEAR THE WI BORDER. SO THIS DRYING MEANS BUSINESS. THE 18Z
NAM AND EVEN THE GFS...WHICH WAS MOST AGGRESSIVE AT LIFTING PCPN
INTO THE CWA...HAS TENDED TO RESTRICT ANY SGNFT QPF TO NEAR THE WI
BORDER. BOTH THESE MODELS SHOW LTL IF ANY ISENTROPIC ASCENT/SHARPER
DEEP LYR QVECTOR CNVGC TOO FAR N OF THE WI BORDER AND TIGHTER
THERMAL PACKING ACRS CENTRAL WI AND ASSOCIATED H85-7 FGEN. TO OFFSET
THE LLVL DRYING...THE ONLY IMPORTANT DYNAMIC THAT WL IMPACT ALL OF
THE FA IS UPR DVGC ASSOCIATED WITH COUPLED UPR JETS...IN THE LEFT
EXIT OF ONE LIFTING NEWD INTO THE MID MS RIVER VALLEY AND IN THE
RIGHT REAR OF ANOTHER IN ONTARIO. THIS UPR DVGC HAS CAUSED THE PCPN
TO BLOSSOM OVER CENTRAL WI THIS EVNG...BUT THE GFS/NAM INDICATE THE
SGNFT UPR DVGC WL IMPACT ONLY THE SRN COUNTIES TNGT BEFORE FADING ON
WED WITH THE EXIT OF THE JET CORES TO THE E.

BASED ON CURRENT OBS AND 18Z FCSTS...OPTED TO CANX HEADLINES FOR ALL
THE COUNTIES AWAY FM THE WI BORDER EXCEPT FOR DELTA COUNTY. ADVY SN
IS STILL LIKELY TO FALL IN DELTA S OF ESC...AND THERE MAY BE SOME
BLSN IN OPEN AREAS NEAR THE BAY OF GREEN BAY. OTRW...MAINTAINED
WARNINGS ONLY FOR MAINLY THE MORE POPULATED SRN PORTIONS OF
MENOMINEE AND DICKINSON COUNTIES...CLOSER TO MORE SGNFT ISENTROPIC
ASCENT/DEEPER MSTR AND QVECTOR CNVGC/UPR DVGC. BUT DOWNGRADED
GOGEBIC/IRON COUNTIES TO ADVY WITH DOWNSLOPING E WIND LIKELY TO
ENHANCE THE LLVL DRYING.

&&

.SHORT TERM /THROUGH WEDNESDAY/ ISSUED AT 519 PM EDT...

VERY CHALLENGING AND FRUSTRATING FORECAST CONTINUES TODAY AND
CONFIDENCE REMAINS BELOW AVERAGE. UPPER LOW WILL EMERGE INTO THE
NORTHERN HIGH PLAINS THIS EVENING AND MOVE TO NEAR THE MN/IA BORDER
BY WEDNESDAY MORNING BEFORE BECOMING MORE OF AN OPEN WAVE. LARGE
1040MB SURFACE HIGH OVER ONTARIO WILL BLOCK SURFACE LOW FROM LIFTIN
NORTHEASTWARD INTO THE UPPER GREAT LAKES. THE BATTLE BETWEEN THE DRY
AIR FROM THE HIGH AND THE MOISTURE FROM THE STORM SYSTEM WILL BE
WAGED RIGHT OVER THE FORECAST AREA WHICH MAKES THE FORECAST SO
CHALLENGING. THERE WILL BE A VERY SHARP GRADIENT FROM WHERE THERE IS
NO SNOW TO WHERE THE HEAVIER SNOW FALLS. ECMWF AND GFS ARE IN OK
AGREEMENT THROUGH WEDNESDAY SHOWING QPF AMOUNTS NEAR AN INCH ALONG
THE WI BORDER TO ABOUT A QUARTER INCH NEAR MARQUETTE AND NOTHING
FURTHER NORTH AND EAST. ALL IN ALL THIS IS PRETTY CONSISTENT WITH
THE PREVIOUS FORECAST. NAM CONTINUES TO BE FARTHER SOUTH WITH
SURFACE LOW TRACK AND HAS DRY EASTERLY FLOW DOMINATING ACROSS THE
AREA WITH HARDLY ANY SNOW AT ALL EXCEPT FOR MENOMINEE COUNTY WHERE
TOTAL QPF RANGES FROM ZERO NORTH TO 2.44 INCHES SOUTH.

EASTERLY FLOW CASES ARE ALWAYS A CHALLENGE AND BASED ON RADAR TRENDS
TODAY WITH SNOW HAVING A VERY DIFFICULT TIME CROSSING THE BORDER
FROM WI INTO MI AM INCLINED TO BACK OFF FORECASTED SNOW AMOUNTS A
LITTLE ESPECIALLY ACROSS THE NORTH AND EAST. STILL THINK SOME AREAS
NEAR THE WI LINE WILL SEE UP TO 10 INCHES OF SNOW THROUGH WEDNESDAY
AFTERNOON. AMOUNTS WILL TAPER OFF QUICKLY FARTHER TO THE NORTH. PLAN
ON KEEPING WINTER STORM HEADLINES GOING FOR THE COUNTIES CURRENTLY
IN THE WARNING. HOWEVER...WILL PUSH BACK START TIME TO AFTER 00Z.
WILL REMOVE ALGER AND SCHOOLCRAFT COUNTIES FROM THE ADVISORY AS DRY
EASTERLY FLOW SHOULD REALLY LIMIT SNOW AMOUNTS TO THE 1 TO AS MUCH
AS 4 INCHES /SOUTH/ RANGE.

THERE COULD BE A LITTLE LAKE ENHANCEMENT INTO THE HIGHER TERRAIN OF
NORTH CENTRAL UPPER MI LATER TONIGHT IN PERSISTENT EAST
NORTHEASTERLY FLOW AND 85H TEMPS LOWERING TOWARDS -12C...BUT EXPECT
ADDED INPUT TO REMAIN IN CHECK.

WINDS WILL REMAIN GUSTY THROUGH THE OVERNIGHT AND INTO WEDNESDAY AND
GUST OVER 30 MPH AT TIMES. SHORELINE AREAS IN MENOMINEE COUNTY WILL
LIKELY SEE THE WORST EFFECTS FROM THIS STORM.

ANY LINGERING SNOW WILL TAPER OFF BY WEDNESDAY AFTERNOON.

.LONG TERM /WEDNESDAY NIGHT THROUGH NEXT TUESDAY/...

WEDNESDAY NIGHT...STORM SYSTEM EXITING QUICKLY EAST OF THE OHIO
VALLEY AND OUT OVER THE ATLANTIC WED EVENING SHOULD TAKE ALL SYSTEM
PCPN/SNOW WELL SOUTHEAST OF OUR FCST AREA. COLD ADVECTION BEHIND THE
SYSTEM WILL PULL 875-900 MB TEMPS OF -14 TO -16C ACROSS LAKE
SUPERIOR IN A NRLY FLOW. THESE COLDER TEMPS WILL BE AT THE BASE OF
STRONG SUBSIDENCE INVERSION AT AROUND 3KFT AS PROMINENT SFC RDGG
BUILDS DOWN FROM SCNTRL CANADA. THIS SHALLOW LAYER BELOW THE
SUBSIDENCE INVERSION IS IN FAVORABLE DENDRITIC SNOW GROWTH REGION
AND THERE COULD BE SOME ADDED LIFT FROM UPSLOPE NNE FLOW...BUT GIVEN
HOW SHALLOW THE CONVECTIVE LAYER IS...I WOULD EXPECT ONLY A DUSTING
OF SNOW ACCUMULATION OVER WRN AND NCTNRL COUNTIES.

COLD AIR AND BELOW NORMAL TEMPS IN N-NE FLOW WILL MAINTAIN ITS GRIP
OVER THE FCST AREA INTO THE WEEKEND AS HUDSON BAY HIGH PRESSURE
BUILDING DOWN OVER THE UPPER GREAT LAKES WILL BE THE DOMINANT
FEATURE INTO EARLY NEXT WEEK. MODELS SOUNDINGS INDICATE A VERY
SHALLOW CONVECTIVE LAYER OF 3-4 KFT INTO SATURDAY AND DRY
AIR/SUBSIDENCE FROM BUILDING HIGH PRESSURE FROM NORTH WILL BE BIG
INHIBITING FACTORS FOR ANY LES. WILL MAINTAIN SLIGHT CHC TO LOW CHC
POPS FOR LES MAINLY OVER WEST AND NCNTRL COUNTIES THURSDAY INTO
SATURDAY. AGAIN EXPECT ONLY LIGHT DUSTINGS OF SNOW ACCUMULATION
GIVEN SHALLOWNESS OF CONVECTIVE AREA AND DRY AIR ADVECTING IN FROM
NORTH OF LAKE SUPERIOR. THERE IS A POSSIBILITY OF SOME DIURNAL
CONVECTIVE SNOW OVER INLAND AREAS ON FRIDAY AND SATURDAY AS MID-LVL
TROUGH FROM ONTARIO MOVES INTO THE UPPER GREAT LAKES. THUS...HAVE
KEPT SOME SLIGHT CHC TO LOW CHC POPS OVER INLAND AREAS FRI AND
SAT.

BY EARLY NEXT WEEK (SUN INTO TUE)...WEAKENING NRLY FLOW FROM HIGH
PRESSURE BUILDING OVERHEAD FROM ONTARIO AND A SLIGHT MODERATION IN
AIRMASS TEMPS SHOULD PROHIBIT ANY LES KEEPING THE FCST AREA DRY
DURING THIS PERIOD. -10 TO -13C 850 MB TEMPS OVER THE AREA WILL
CONTINUE TO KEEP TEMPS COOLER THAN NORMAL.

&&

.AVIATION /FOR THE 00Z TAF ISSUANCE/...

ENHANCED DRY ADVECTION OUT OF HI PRES IN ONTARIO HAS CAUSED THE LO
CLDS TO DISSIPATE AND WILL SUPPRESS THE SN ON THE NRN FLANK OF LO
PRES TRACKING TO THE S...SO REMOVED THE FCST OF IFR CONDITIONS AT
SAW. IN FACT...EVEN MVFR CONDITIONS ARE LESS LIKELY GIVEN THE LO CLD
TRENDS OVER UPR MI/MN. BUT UPSLOPE NATURE OF ENE WIND SUGS HOLDING
ON TO SOME LO CLD MENTION AT CMX AND SAW. LESS FAVORABLE NE WIND FOR
CMX ON WED AFTN SUGS A MORE LIKELY RETURN OF VFR CONDITIONS THEN TO
THAT SITE. OTRW...GUSTY WINDS TO 25-30 KTS WL CONT AT BOTH LOCATIONS
THRU WED WITH SHARP PRES GRADIENT FCST TO LINGER BTWN HI PRES IN
ONTARIO AND DEPARTING LO TO THE SE.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

EAST TO NORTHEAST GALES UP TO 45 KNOTS ARE EXPECTED THROUGH TONIGHT
ACROSS MOST OF THE LAKE ESPECIALLY ACROSS THE WEST HALF OF THE LAKE.
THE STRONG WINDS WILL BE CAUSED BY A TIGHT PRESSURE GRADIENT BETWEEN
LOW PRESSURE MOVING FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY AND
A STRONG HIGH PRESSURE SYSTEM NEAR HUDSON BAY. WITH THE HIGHER
WINDS...HEAVY FREEZING SPRAY WILL ALSO DEVELOP TUE NIGHT AND WED AND
LAST INTO THU MORNING. WINDS WILL DIMINISH WED NIGHT INTO THU AS THE
CANADIAN HIGH PRES BUILDS INTO THE REGION. GALE LOOKS LIKELY ON LAKE
MICHIGAN WATERS WITH TIGHTER PRESSURE GRADIENT THERE TUE NIGHT
THROUGH WED MORNING.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR MIZ009-010.

  WINTER WEATHER ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR MIZ013.

  WINTER STORM WARNING UNTIL 4 PM CDT WEDNESDAY FOR MIZ012.

  WINTER STORM WARNING UNTIL 1 PM CDT WEDNESDAY FOR MIZ011.

LAKE SUPERIOR...
  GALE WARNING UNTIL 2 PM EDT WEDNESDAY FOR LSZ265-266.

  HEAVY FREEZING SPRAY WARNING FROM 2 AM EDT /1 AM CDT/ TO 2 PM
     EDT /1 PM CDT/ WEDNESDAY FOR LSZ162-263.

  GALE WARNING UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR LSZ162-263-
     264.

  GALE WARNING UNTIL 2 PM EDT WEDNESDAY FOR LSZ245-246.

  GALE WARNING UNTIL 8 PM EDT WEDNESDAY FOR LSZ243-244.

LAKE MICHIGAN...
  GALE WARNING UNTIL 2 PM EDT WEDNESDAY FOR LMZ248-250.

&&

UPDATE...KC
SHORT TERM...MZ
LONG TERM...VOSS
AVIATION...KC
MARINE...MZ
Hazardous weather outlook, Mar 22, 3:54 AM CST, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
554 AM EDT TUE MAR 22 2011

MIZ001>007-009>014-084-085-231000-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
554 AM EDT TUE MAR 22 2011 /454 AM CDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE IS POSSIBLE THIS MORNING ACROSS NORTH
CENTRAL AND WEST UPPER MICHIGAN.

A MAJOR WINTER STORM IS EXPECTED OVER MOST OF WEST AND CENTRAL UPPER
MICHIGAN LATE TODAY THROUGH WEDNESDAY. SIGNIFICANT SNOW AND STRONG
WINDS WILL LIKELY LEAD TO HAZARDOUS TRAVEL CONDITIONS. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS AND BE SURE TO MONITOR
LATER FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MAJOR WINTER STORM IS EXPECTED OVER MOST OF WEST AND CENTRAL UPPER
MICHIGAN LATE TODAY THROUGH WEDNESDAY. SIGNIFICANT SNOW AND STRONG
WINDS WILL LIKELY LEAD TO HAZARDOUS TRAVEL CONDITIONS. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS AND BE SURE TO MONITOR
LATER FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WITH THIS WINTER STORM WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-231000-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
554 AM EDT TUE MAR 22 2011 /454 AM CDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EAST GALE FORCE WINDS OF 35 TO 45 KNOTS ARE EXPECTED TODAY THROUGH
WEDNESDAY EVENING OVER THE WESTERN HALF LAKE SUPERIOR AND GALES UP TO
35 KNOTS ARE EXPECTED TONIGHT THROUGH WEDNESDAY AFTERNOON OVER
THE EAST HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE
AND LAKE SUPERIOR FORECAST FOR MORE INFORMATION.

HEAVY FREEZING SPRAY IS ALSO POSSIBLE TONIGHT THROUGH THURSDAY
MORNING OVER MUCH OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EAST GALE FORCE WINDS OF 35 TO 45 KNOTS ARE EXPECTED TODAY THROUGH
WEDNESDAY EVENING OVER THE WESTERN HALF LAKE SUPERIOR AND GALES UP TO
35 KNOTS ARE EXPECTED TONIGHT THROUGH WEDNESDAY AFTERNOON OVER
THE EAST HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE
AND LAKE SUPERIOR FORECAST FOR MORE INFORMATION.

HEAVY FREEZING SPRAY IS ALSO POSSIBLE TONIGHT THROUGH THURSDAY
MORNING OVER MUCH OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231000-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
554 AM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED TONIGHT INTO
WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED TONIGHT INTO
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Menominee

When
March 22, 10:00 PM CST to March 23, 11:30 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Storm total snowfall of 13 inches in about 12 hours was recorded in Wallace, MI. Other snowfall reports included 10 inches in Menominee and 8 inches in Carney. Winds gusting over 40 mph especially along the lake shore resulted in significant blowing and drifting snow and the closure of some roads along the lake in Menominee. School and government buildings were also closed for the day. The snowfall gradient was very sharp with areas north of US 2 seeing very little snowfall.

Winter Weather, Delta

When
March 23, 1:00 AM EST to 2:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Moderate wet snow fell mainly along and south of US 2. A weather spotter reported 4 inches of heavy wet snow 6 miles southwest of Ford River.

Winter Weather, Dickinson

When
March 23, 1:00 AM CST to 2:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Moderate snow fell mainly along and south of US 2. The COOP observer near Norway reported 4 inches of heavy wet snow in less than 12 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291499, 291501, 291502.